Colorado, 2021

Heavy Snow and Heavy Rain in Colorado, May 3 to 4, 2021

May 3 to 4, 2021 · NWS PUB · 4 events in 4 counties and zones

Moderate to heavy precipitation developed across the region during this time, and as snow levels fell, heavy snow occurred across mainly the higher terrain. However, this snow did move across adjacent locations, including the Pikes Peak region where six to seven inches of snow fell.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Moderate to heavy precipitation developed across the region during this time, and as snow levels fell, heavy snow occurred across mainly the higher terrain. However, this snow did move across adjacent locations, including the Pikes Peak region where six to seven inches of snow fell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 2, 10:22 PM MST, 2 hours 38 minutes earlier.

Area forecast discussion, May 2, 10:22 PM MST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1122 PM MDT Sun May 2 2021

.UPDATE...
Issued at 806 PM MDT Sun May 2 2021

Have allowed the Red Flag Warning to expire at 8 pm. Rest of
forecast still looks to be on track with beneficial precip
overspreading the region tonight through tomorrow. \/Hodanish

&&

.SHORT TERM...(This evening through Monday)
Issued at 236 PM MDT Sun May 2 2021

What a day it's been already with strong to severe storms ongoing
across parts of the region. This much needed moisture will
continue to develop anafrontally, if that's a real word, this
evening into the Monday morning hours. A Severe Thunderstorm Watch
remains in effect until 7 PM MDT for our eastern plains counties
where a brief tornado spin-up is possible, large damaging hail,
and damaging winds are all on the table. Somewhat better moisture
still exists farther east, dewpoints in the upper-30s to low-40s,
so storms will likely continue in current strength all the way to
the Kansas boarder.

The Red Flag Warning also remains in effect for the San Luis
Valley as relative humidity values in the single digits and gusts
still pushing 35 to 40 MPH.

Heavier mountain snow is expected later this evening into much of
Monday as favorable east-northeast upslope flow gets cranking.
Still have the Winter Storm Warnings and Winter Weather Advisories
in place for Pikes Peak, Central Mountains and the Southwest
Mountains.

Behind the cold front this evening, temperatures with overcast
clouds and rain will keep us well below normal for Monday.

.LONG TERM...(Monday night through Sunday)
Issued at 236 PM MDT Sun May 2 2021

Shower coverage will wind down late Monday night giving way to
some improvement on Tuesday and Wednesday. Still have the
potential for enhanced convective activity Tuesday and Wednesday
afternoon, mostly across the high terrain. Temperatures begin to
moderate back to and above normal by middle part of the work week
as mid-level ridging moves in. Expecting mostly dry conditions
mid-week through much of the weekend. Next shortwave trough of low
pressure may bring some additional moisture to the region late
next weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1120 PM MDT Sun May 2 2021

A moist Pacific weather system will bring low cigs and
precipitation to the 3 TAF sites during the next 24 hours. Expect
mainly MVFR conditions through the period. Precip should be mainly
liquid although some snow will be possible at KALS late in the
period tomorrow. Winds will be breezy for most of the forecast
period at all 3 sites.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until midnight MDT Monday night for
COZ058-060-066-068-073-075-081.

Winter Storm Warning until midnight MDT Monday night for COZ080-
082.

&&

UPDATE...HODANISH
SHORT TERM...HEAVENER
LONG TERM...HEAVENER
AVIATION...HODANISH
Hazardous weather outlook, May 2, 10:42 AM MST, 14 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1142 AM MDT Sun May 2 2021

COZ058>089-093>099-031745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1142 AM MDT Sun May 2 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Critical fire weather conditions are expected this afternoon and
early evening over the San Luis Valley, in association with low
humidity values and gusty winds.

Isolated to scattered strong to severe thunderstorms may affect
locations along and north of a line from Colorado Springs to
Lamar between 12 PM MDT and 9 PM this afternoon and evening. The
strongest storms will be capable of producing large hail of 1 to 2
inches in diameter, along with 60 to 70 mph wind gusts that could
create damage. More isolated strong to severe storms may be
possible late this afternoon and evening near the Kansas border,
south of Lamar.

Areas of north winds gusting to 40 to 55 mph, possibly locally
higher, may affect the plains outside of thunderstorm activity
this afternoon and evening. These winds may also produce areas of
blowing dust reducing visibilities and strong cross winds on east
to west oriented highways.

The potential for moderate to heavy rain could produce flooding
over the burn scars of the southeast Colorado mountains late
tonight.

Moderate to heavy snow is expected to develop tonight over the
mountains, with the heaviest snow expected over the higher
elevations of the eastern mountains.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The continuation of moderate to heavy rain through Monday morning
may result in flooding over the burn scars of the southeast
Colorado mountains, before precipitation changes to snow.

Moderate to heavy snow is expected to continue over the mountains
through Monday night. Snowfall totals could reach 10 to 18 inches
for the highest elevations of the Pikes Peak and Wet Mountains
areas, and 6 to 14 inches elsewhere across higher elevations of
the central and southern Colorado mountains.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be likely this afternoon and evening across the southeast Colorado
plains, and overnight across the Mountains.

88/88

In the hours before

Local storm report, May 2, 7:36 PM MST, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
836 PM MDT SUN MAY 2 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0829 PM     TSTM WND DMG     HOLLY                   38.05N 102.12W
05/02/2021                   PROWERS            CO   TRAINED SPOTTER

            ADDITIONAL INFO REGARDING DAMAGE IN HOLLY CO
            WHICH OCCURRED LATE THIS AFTERNOON: 15-20
            HOMES WITH VISIBLE ROOF DAMAGE (SHINGLES
            BLOWN OFF). 7 LARGE TREES BLOWN DOWN.

&&

HO
Local storm report, May 2, 8:27 PM MST, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
927 PM MDT SUN MAY 2 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     HOLLY                   38.05N 102.12W
05/02/2021                   PROWERS            CO   TRAINED SPOTTER

            TIME ESTIMATED FROM RADAR. CORRECTS TIME OF
            OCCURRENCE. ADDITIONAL INFO REGARDING DAMAGE
            IN HOLLY CO WHICH OCCURRED LATE THIS
            AFTERNOON: 15-20 HOMES WITH VISIBLE ROOF
            DAMAGE (SHINGLES BLOWN OFF). 7 LARGE TREES
            BLOWN DOWN.

&&

HO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow, 2 heavy rain. Local standard time, as filed.

Heavy Snow, Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft

When
May 3, 1:00 AM MST to 9:41 AM MST
Where
Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

Heavy snow of 5.5 inches 2 miles north northeast Monument.

Heavy Rain, Pueblo

When
May 3, 12:56 PM MST to 2:56 PM MST
Where
Pueblo County, 0.69 mi S of Beulah
Reported by
Trained Spotter
Coordinates
38.070, -104.980

Heavy rain of 1.04 inches at Beulah.

Heavy Rain, Custer

When
May 3, 3:06 PM MST to 5:06 PM MST
Where
Custer County, 2.82 mi S of Wetmore
Reported by
Trained Spotter
Coordinates
38.200, -105.100

Spotter indicated it was a combination of rain and snow, 1.00 inches 2 miles south southwest of Wetmore.

Heavy Snow, Central Chaffee County Below 9000 Ft

When
May 3, 8:00 PM MST to May 4, 6:30 AM MST
Where
Central Chaffee County Below 9000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.747, -106.194 (the zone’s center; the record gives no point)

Heavy snow of 7.3 inches at Maysville.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 962758, 962751, 962753, 962756.